Hölder continuity of harmonic quasiconformal mappings
© Arsenovićć et al; licensee Springer. 2011
Received: 29 December 2010
Accepted: 23 August 2011
Published: 23 August 2011
We prove that for harmonic quasiconformal mappings α-Hölder continuity on the boundary implies α-Hölder continuity of the map itself. Our result holds for the class of uniformly perfect bounded domains, in fact we can allow that a portion of the boundary is thin in the sense of capacity. The problem for general bounded domains remains open.
MSC 2010: 30C65.
The following theorem is the main result in .
for all x and y on , where and M' depends only on M, α, n, K(f) and diam(D).
The exponent β is the best possible, as the example of a radial quasiconformal map f(x) = |x| α-1 x, 0 < α < 1, of onto itself shows (see , p. 49). Also, the assumption of boundedness is essential. Indeed, one can consider g(x) = |x| a x, |x| ≥ 1 where a > 0. Then, g is quasiconformal in (see , p. 49), it is identity on ∂D and hence, Lipschitz continuous on ∂D. However, , t → ∞, and therefore, g is not globally Lipschitz continuous on D.
This paper deals with the following question, suggested by P. Koskela: is it possible to replace β with α if we assume, in addition to quasiconformality, that f is harmonic? In the special case this was proved, for arbitrary moduli of continuity ω (δ), in . Our main result is that the answer is positive, if ∂D is a uniformly perfect set . In fact, we prove a more general result, including domains having a thin, in the sense of capacity, portion of the boundary. However, this generality is in a sense illusory, because any harmonic and quasiconformal (briefly hqc) mapping extends harmonically and quasiconformally across such portion of the boundary. Nevertheless, it leads to a natural open question: is the answer positive for arbitrary bounded domain in ℝ n ?
for any Lipschitz continuous u vanishing outside U, our claim follows immediately from definitions.
A compact set K ⊂ ℝ n , consisting of at least two points, is α-uniformly perfect (α > 0) if there is no ring R separating K (i.e. such that both components of ℝ n \ R intersect K) such that mod(R) > α, for definition of the modulus of a ring see . We say that a compact K ⊂ ℝ n is uniformly perfect if it is α-uniformly perfect for some α > 0.
We denote the α-dimensional Hausdorff measure of a set F ⊂ ℝ n by Λ α (F).
2 The main result
and Γ1 = ∂D \ Γ0. Using this notation we can state our main result.
Theorem 2.1. Assume is continuous on , harmonic and quasiconformal in D. Assume f is Hölder continuous with exponent α, 0 < α ≤ 1, on ∂D and Γ1is uniformly perfect. Then f is Hölder continuous with exponent α on .
If Γ0 is empty we obtain the following
Corollary 2.2. If is continuous on , Hölder continuous with exponent α, 0 < α ≤ 1, on ∂D, harmonic and quasiconformal in D and if ∂D is uniformly perfect, then f is Hölder continuous with exponent α on .
The first step in proving Theorem 2.1 is reduction to the case Γ0 = ø. In fact, we show that existence of a hqc extension of f across Γ0 follows from well known results. Let D' = D ∪ Γ0. Then D' is an open set in ℝ n , Γ0 is a closed subset of D' and ∂D' = Γ1.
Clearly cap(K ∩ Γ0) = 0 for each compact K ⊂ D', and therefore, by Lemma 7.14 in , Λ α (K ∩ Γ0) = 0 for each α > 0. In particular, Γ0 has σ-finite (n - 1)-dimensional Hausdorff measure. Since it is closed in D', we can apply Theorem 35.1 in  to conclude that f has a quasiconformal extension F across Γ0 which has the same quasiconformality constant as f.
Since Γ0 is a countable union of compact subsets K j of capacity zero and hence of Wiener capacity zero we conclude that Γ0 has Wiener capacity zero. Hence, by a classical result (see ), there is a (unique) extension of f which is harmonic in D'. Obviously, F = G is a harmonic quasiconformal extension of f to which has the same quasiconformality constant as f.
In effect, we reduced the proof of Theorem 2.1 to the proof of Corollary 2.2. We begin the proof of Corollary 2.2 with the following
The following lemma was proved in  for real valued functions, but the proof relies on the maximum principle which holds also for vector valued harmonic functions, hence lemma holds for harmonic mappings as well.
Then |h(x) - h(y)| ≤ ω(|x - y|), whenever x, y ∈ D and |x - y| ≤ r0.
Now we combine (2.5) and the above lemma, with r0 = diam(D), to complete the proof of Corollary 2.2 and therefore of Theorem 2.1 as well.
M. Arsenovic's work was supported by Ministry of Science, Serbia, project M144010, V. Manojlovic's work by Ministry of Science, Serbia, project M174024, and M. Vuorinen's work by the Academy of Finland, project 2600066611.
- Martio O, Näkki R: Boundary Hölder continuity and quasiconformal mappings. J Lond Math Soc 1991,44(2):339–350. 10.1112/jlms/s2-44.2.339MATHView ArticleGoogle Scholar
- Väisälä J: Lectures on n -dimensional Quasiconformal Mappings. Lecture Notes in Mathematics 1971, 229: Springer, Berlin.Google Scholar
- Arsenović M, Božin V, Manojlović V:Moduli of continuity of harmonic quasiregular mappings in . Potential Anal 2011,34(3):283–291. 10.1007/s11118-010-9195-8MATHMathSciNetView ArticleGoogle Scholar
- Järvi P, Vuorinen M: Uniformly perfect sets and quasiregular mappings. J Lond Math Soc 1996,54(2):515–529.MATHView ArticleGoogle Scholar
- Kalaj D: Quasiconformal and harmonic mappings between Jordan domains. Math Z 2008,260(2):237–252. 10.1007/s00209-007-0270-9MATHMathSciNetView ArticleGoogle Scholar
- Aikawa H: Hölder continuity of the Dirichlet solution for a general domain. Bull Lond Math Soc 2002,34(6):691–702. 10.1112/S0024609302001522MATHMathSciNetView ArticleGoogle Scholar
- Sugawa T: On boundary regularity of the Dirichlet problem for plane domains(preprint, 1999).Google Scholar
- Vuorinen M: Conformal Geometry and Quasiregular Mappings. Lecture Notes in Mathematics 1988, 1319: Springer, Berlin.MathSciNetGoogle Scholar
- Hesse J: A p -extremal length and p -capacity equality. Ark Mat 1975, 13: 131–141. 10.1007/BF02386202MATHMathSciNetView ArticleGoogle Scholar
- Ziemer WP: Extremal length and p -capacity. Michigan Math J 1969, 16: 43–51.MATHMathSciNetView ArticleGoogle Scholar
- Carleson L: Selected Problems on Exceptional Sets. Van Nostrand Mathematical Studies Princeton 1967.Google Scholar
- Caffarelli LA, Kinderlehrer D: Potential methods in variational inequalities. J Anal Math 1980, 37: 285–295. 10.1007/BF02797689MATHMathSciNetView ArticleGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.